Statin Use Tied to Development of Cataracts, Study ReportsSep 20, 2013
The risk of developing cataracts—cloudy lenses on the eyes—may be linked to the use of cholesterol-lowering statin drugs.
Researchers found that people who took statins—such as Zocor (simvastatin) and Lipitor (atorvastatin)—were about 27 percent more likely to develop cataracts, compared to people who didn't take these medications, Reuters reports.
Dr. Ishak Mansi, the study's senior author from University of Texas Southwestern Medical Center and the Dallas VA Medical Center in Texas, said, “The results were consistent that there was a higher risk of being diagnosed with cataracts among statin users.” The study was published online yesterday in JAMA Ophthalmology.
About one-quarter of adults 45 and older take statins, Reuters reports, especially people with diabetes or a history of cardiovascular problems. Statins work by blocking a substance the body needs to make cholesterol, which, when accumulated in arteries, can lead to heart attacks and strokes.
Mansi and his colleagues analyzed data from the medical records of people 30 to 85 years old enrolled in one healthcare system in San Antonio, Texas, who received care between 2003 and 2005, Reuters reports. They compared about 7,000 people who were on statins for at least 90 days to an equal number who were not on statins but shared similar characteristics with the statin users (including health conditions, medications, and health care use), and found that about 36 percent of statin users were diagnosed with cataracts, compared to about 34 percent of people not taking statins.
In a second analysis, they looked at people with no other known health conditions: 6,113 statin users and 27,400 people who did not take statins. The results—adjusted for participants' age, sex, weight, medications, healthcare use, other vision conditions, and cigarette, alcohol and drug use—showed about 34 percent of statin users were diagnosed with cataracts, compared to about 10 percent of people not taking statins. The risk of developing cataracts increased with the length of time a person took the statin, according to Reuters.
While the researchers don’t know how statins affect the formation of cataracts, they say that high levels of cholesterol may be needed to maintain a clear lens and statins may interfere with the cells that control that process, according to Reuters.